Alert archive / Texas / Tornado Warnings in 1994

Tornado Warning 42, NWS Norman, OK

October 20, 1994Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Oct 20, 1994, 9:20 PM CDT for Hardeman County, Texas. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
Oct 20, 1994, 9:20 PM CDT (02:20 UTC)
Expired
Oct 20, 1994, 10:00 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties

County Hardeman County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1994-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1994-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 210220
TOROKC
TXC197-210300-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
920 PM CDT THU OCT 20 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHERN TEXAS
     NORTHWESTERN HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     CARNES...NORTH GROESBECK...RED RIVER AND WILLIAMS

AT 920 PM CDT RADAR INDICATED A DEVELOPING TORNADO 8 MILES
WEST-NORTHWEST OF GOODLETT MOVING EAST-SOUTHEAST AT 25 MPH.

AREAS IN HARDEMAN COUNTY ALONG AND NORTH OF US 287 ARE IN THE 
GREATEST DANGER. PERSONS IN THESE AREAS SHOULD MOVE TO SHELTER
NOW!

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  AT NIGHT OR DURING HEAVY RAIN...THE ONLY CLUE TO
A TORNADO'S PRESENCE MAY BE ITS ROAR.  IF ANY UNUSUAL ROAR IS
HEARD...QUICKLY TAKE COVER IN YOUR BASEMENT.  IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR.  YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.  REMAIN UNDER COVER UNTIL YOU ARE
CERTAIN THE STORM IS PAST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHERN
TEXAS UNTIL 000AM CDT AND A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT FOR CENTRAL...WESTERN AND SOUTHERN OKLAHOMA AND
NORTHERN TEXAS UNTIL 300AM CDT.

LAT...LON 3433  9968 3437  9999> 3455  9998 3452  9986

DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 20, 3:30 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Oct 20, 3:30 PM CDT, 5 hours 50 minutes before
FPUS3 KOKC 202002
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
330 PM CDT THU OCT 20 1994

AVN-NGM-ETA ARE IN AMAZINGLY CLOSE AGREEMENT...BRINGING STRONG SHORTWAVE
NOW OVER NORTHWESTERN NM INTO OK TONIGHT/EARLY FRIDAY MORNING.  DO NOT
SEE ANY SOURCE OF DRYING BEFORE THEN...SO CHC POPS LOOK IN ORDER AS PER
MOS.  PCGRIDDS SHOWS SOME SUBSIDENCE BEHIND THE PRIMARY WAVE...BUT WL
NOT CLEAR OUT CLOUDS TOO QUICKLY FRIDAY SINCE MODELS SUGGEST OTHER WEAK
WAVES TO FOLLOW.  TEMPERATURE-WISE...MINIMAL DRYING AND THICKNESS
PATTERNS DO NOT INCICATE SIGNIFICANT COOLING THROUGH 48 HOURS SO WILL
NOT VARY TEMPS MUCH.  IN THE EXTENDED HOWEVER...MRF THICKNESSES FALL
SOMEWHAT...SO WILL LEAVE GRADUAL COOLING TREND AS IN PREVIOUS FORECAST.

FIRST GUESS NUMBERS...

FCSTID=10
HBR   56  81  49  80 / 40  20  0   0
OKC   58  78  53  77 / 50  40  0   0
SPS   58  84  50  84 / 40  30  0   0
GAG   45  78  35  78 / 30  10  0   0
PNC   55  79  50  78 / 40  30  0   0
DUA   63  83  60  80 / 30  50  20  0

.OKC...NONE.
.TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:02 PM CDTSevere Thunderstorm WarningOUNHardeman58 min
Oct 20, 10:25 PM CDTTornado WarningOUNHardeman50 min
Oct 20, 11:07 PM CDTTornado WarningOUNHardeman53 min
Oct 20, 11:56 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger49 min
Oct 21, 1:05 AM CDTSevere Thunderstorm WarningOUNFoard55 min
Oct 21, 1:36 AM CDTSevere Thunderstorm WarningOUNWichita54 min
Oct 21, 2:32 AM CDTSevere Thunderstorm WarningOUNKnox58 min
Oct 21, 3:33 AM CDTSevere Thunderstorm WarningOUNClay57 min

Nearby

Tornado Warnings in Texas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.